[Skip to Content]
[Skip to Content Landing]
Article
April 1963

Chlorothiazide-Induced Gout and Diabetes: Their Sequential Occurrence in the Same Patient

Arch Intern Med. 1963;111(4):465-470. doi:10.1001/archinte.1963.03620280065010
Abstract

Introduction  Chlorothiazide has been a drug of undisputed value both as a nonmercurial diuretic1 and as an adjunct in the treatment of systemic hypertension.2 Side-effects, though uncommon, should nevertheless be recognized in view of the frequent use of this agent and in view of the impression that its use is relatively free of untoward sequelae. In the past few years reported complications of chlorothiazide administration have included thrombocytopenia,3 agranulocytosis,4 jaundice,5 photosensitivity,6 yellow vision,7 skin eruptions,8 hypokalemia,9,10 pancreatitis,11, 12A,12B pancreatic atrophy,13 and hyperpyruvicacidemia.14 Of particular interest have been two additional complications: ( 1 ) hyperuricemia15,16—alone or with clinical manifestations of gout,17-20 and (2) hyperglycemia—either in previously nondiabetic subjects or in otherwise well-stabilized diabetics.21-28 We have recently had an opportunity to observe a patient who, after receiving chlorothiazide continually for four years, developed, in sequence, hyperuricemia with acute

×